Share on Pinterest

Acetaminophen (Tylenol) and ibuprofen (Advil) are both over-the-counter (OTC) medications that can be used to relieve pain.

These medications are two different types of pain relievers. Acetaminophen, sometimes listed as APAP, is its own type, while ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID).

Generally, it’s safe to take acetaminophen and ibuprofen together, but you’ll want to pay close attention to how much you take of each medication.

The key to safely taking acetaminophen and ibuprofen is knowing how much you’re taking at a time and how often.

Acetaminophen dosage

The maximum safe dosage of acetaminophen for anyone over the age of 12 is 4,000 milligrams (mg) per day. But even this amount can harm some people’s livers, so aim for no more than 3,000 mg per day.

For children under the age of 12, it’s best to check with their healthcare provider to determine the safest dose for their body weight.

Keep in mind that many OTC medications contain acetaminophen in a variety of doses, usually 325 mg, 500 mg, or 650 mg.

Some examples of brand-name OTC medications that may contain acetaminophen include:

Remember: When looking at labels, you might also see acetaminophen listed as APAP.

Ibuprofen dosage

Avoid taking more that 1,200 mg of ibuprofen in a single day. OTC ibuprofen is often found in 200 mg pills. This translates to six pills a day. Still, you should always verify how much is in each pill.

Again, for children, it’s best to ask their healthcare provider about the safest dose for their weight.

If you have prescription-strength ibuprofen, talk to your prescriber before mixing it with any other medications, including acetaminophen.

summary

The recommended limits for adults and children over 12 are:

  • 3,000 mg per day of acetaminophen
  • 1,200 mg per day of ibuprofen

For children under the age of 12, contact their healthcare provider or refer to the product label for dosage guidelines.

You can take ibuprofen and acetaminophen at the same time. Just make sure to not take more than the recommended dose.

Some people experience some stomach or abdominal pain when taking the two medications together. In this case, it’s better to alternate when you take each medication.

For example, you could take ibuprofen first, followed by acetaminophen four hours later, and then repeat this process as needed.

You could also alternate days. For example, if you take ibuprofen on Monday, take acetaminophen on Tuesday and so on.

Acetaminophen can be safely mixed with other NSAIDs, such as aspirin and naproxen (Aleve). Follow the same guidelines as if you were taking acetaminophen and ibuprofen together.

Ibuprofen, however, shouldn’t be mixed with other NSAIDs. This is because all NSAIDs use the same mechanisms to relieve pain. By doubling up on NSAIDs, you could enhance this effect to the point that it becomes harmful or leads to an overdose.

If you’ve already mixed acetaminophen and ibuprofen but are concerned that you’ve taken too much of either medication, there are a few symptoms you’ll want to watch for.

Contact your health provider right away if you experience any of the following after taking ibuprofen and acetaminophen:

  • tinnitus (ringing in the ears)
  • heartburn
  • convulsions
  • nausea and vomiting
  • sweating
  • stomach pain
  • diarrhea
  • dizziness
  • blurred vision
  • rash

Acetaminophen and ibuprofen are two different OTC pain relievers. While it’s safe to take the two together, it’s important to make sure you aren’t taking more than the recommended amount of each.

Check the labels of any other OTC medications you’re taking to make sure they don’t already contain acetaminophen.